Stratton Combination Antibiotic Protocol Update: February 2006

Dr. Charles Stratton writes: 

As far as the ideal Cpni Antimicrobial Regimen is concerned, my thoughts (as of 2/06) are as follows:

First, as a general rule, the sicker a patient is, the slower they should go. This is why our protocol started out with only one antibiotic and one dose, and then gradually adding the next dose/antibiotic as the reactions to each dose/antibiotic become apparent. These reactions, as you know, can be delayed by days to weeks.

I still think that all patients should start with supplementsi/vitamins before they start any antibioticsi. Baseline lab studies, including liver function studies, should be done and these parameters followed every 3-4 months, more frequently when INHi is added. Our initial protocol, as you know, recommended this.

I would add NACi to the supplementsi. We used amoxicillini in our regimen as an anti-elementary bodyi agent, but NAC seems to work equally well and may offer additional benefits in boosting the immunei system and protecting the liver. As far as supplements/vitamins are concerned, I think David's supplement/vitamin suggestions are very complete and should be the bench mark.

Once antibiotics are ready to be started, I would start with a macrolide. We like azithromycin because it is easy to give and has become somewhat cheaper since it went off patent. I would still give just one 250 mg azithromycin tablet and then wait two weeks to see if there is any reaction to it. Then I would give two tablets, one on Monday and one on Wednesday. Once again I would wait two weeks.

I'd continue in this way, adding each dose until the patient was taking 250 mg of azithromycin MWF. If the patient has severe reactions (meaning they can't work - most people are trying to work and take care of a family while they are on this therapy), I'd slow down the process.

After the azithromycin, I'd add doxycycline - again doing this very slowly. Once the patient was taking both azithromycin and doxycycline, I'd start the metronidazolei pulses - again, doing these slowly and working up to a once a month pulse.

Once the patient could do the monthly pulse of metronidazole, I'd add rifampin, 150 mg BIDi. Once this was tolerated, I would add INH 300 mg QDi to the metronidazole pulse, doing so slowly (i.e. pulsing both the metronidazole and INH together, Ed.).

Once a patient could do this regimen without any reactions, I would continue it for at least a year and probably three for MS. It might take a year or two (or longer) to get to the point where there is no reaction to the metronidazole/INH pulse, depending on the chlamydia load, followed by 1-3 years of therapy. This might be a 5 year program, but should allow the patient to continue to work with minimal disruption. They, as you know, should also be gradually improving during this time. The sicker the patient is, the longer the therapy is going to be. There is no shortcut.

With MS patients, due to the possible CNSi damage that might occur by going slowly, I would move more quickly unless there were major reactions. This means compressing what might have taken a year into several months. (Ed note: David Wheldoni has written his concurrence with this, "I think Chuck's update is excellent: it's clear in matters of detail. Where MS is rapidly progressive, and I know from experience that it can progress frighteningly fast, I too would speed things up with the protein-synthesis inhibitors, paying the price of reaction for stopping progression.")

 

As you can see with Cpnhelp.org, the reactions patient have are varied - some are severe enough that they stop the antibiotics. That, of course, defeats the purpose of the therapy. It is very tricky and each patient needs to learn their own limitations. Cpn.help is very useful in providing support. When we started this, we were thinking of a hotline to answer questions that are now easily and better answered via the internet.

Finally, I don't think this is the only regimen that will work nor do I think it will work better or faster. It is just what I would do in 2006 if I were treating a patient.

Take care,

-Chuck Strattoni MD